Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Wilmington, OH

May 2, 2002Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 2, 2002, 3:43 AM EDT for Franklin County, Ohio. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 3:43 AM EDT (07:43 UTC)
Expired
May 2, 2002, 4:30 AM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:46 AM EDTHail 0.75Columbus Bolton Fld, OH
May 2, 4:05 AM EDTThunderstorm Wind 50 EGroveport, OHA few trees were blown down and the siding was stripped off of a house.
May 2, 4:10 AM EDTHail 1Groveport, OH
May 2, 4:17 AM EDTThunderstorm Wind 56 MGrove City, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 020743
SVRILN
OHC049-020830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
343 AM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN CENTRAL OHIO...

* UNTIL 430 AM EDT...

* AT 343 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF LAKE DARBY...OR ABOUT 4
  MILES EAST OF LONDON...MOVING EAST AT 55 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEXLEY...
  CANAL WINCHESTER...
  COLUMBUS...
  GRANDVIEW HEIGHTS...
  GROVE CITY...
  GROVEPORT...
  URBANCREST...
  WHITEHALL...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:23 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 2, 2:23 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
223 AM EDT THU MAY 2 2002

LATEST SFC ANALYSIS SHOWS LOW PRESSURE OVER NORTH CENTRAL INDIANA.
MOST OF FCST AREA NOW IN WARM SECTOR.

MUCH OF FCST AREA UNDER SVR TS WATCH TIL 10Z.  850 JET STILL NEAR 50
KNOTS BUT DRYING FROM 3000 TO 20000 FEET APPARENT IN WXMAGIC ETA RH
PLAN VIEW NOT FAVORABLE.  MOST OF SVR THREAT SHOULD BE OVER BY 4 AM.

SVR STORMS DEVELOPED ACROSS PORTIONS OF CENTRAL OHIO ALONG WARM
FRONT.  THERE WAS GOOD ROTATION WITH THESE STORMS. LARGE HAIL UP TO
1 INCH REPORTED.

HIGHS TODAY WILL BE DEPENDANT ON PROGRESSION OF LOW.  WILL OPEN
RANGES TO COVER THIS.  MAY BE SOME DIURNAL WARMING EARLY BUT TEMPS
SHOULD FALL OFF EVERYWHERE BY AFTERNOON.  PATCHY FROST MAY BE
POSSIBLE FOR CENTRAL AND NORTHERN FCST AREA.  GENERAL MODEL/GUIDANCE
AGREEMENT OF MID 30S THERE.  REST OF SHORT TERM LOOKS CLOSE TO FWC.

NO CHANGES TO EXTENDED.

.ILN...NONE.

CENTER

In the hours before

Local storm report, May 2, 12:52 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1252 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 AM    GROVE CITY                OH   .88 INCH HAIL
05/02/02   FRANKLIN

1240 AM    PICKERINGTON              OH   1.00 INCH HAIL
05/02/02   FAIRFIELD

1239 AM    4 SW REYNOLDSBURG         OH   1.00 INCH HAIL
05/02/02   FRANKLIN
Local storm report, May 2, 2:36 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
236 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 AM    2 SE BALTIMORE            OH   TORNADO
05/02/02   FAIRFIELD                      SPOTTER OBSERVED TORNADO
                                          TOUCHDOWN BETWEEN BADER AND
                                          BASIL ROADS. TOPPED SEVERAL
                                          TREES OFF.
Local storm report, May 2, 3:19 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
319 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0316 AM    1 W SPRINGFIELD           OH   .75 INCH HAIL
05/02/02   CLARK

JWC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:18 AM EDTSevere Thunderstorm WarningILNFranklin42 min
May 2, 12:31 AM EDTSevere Thunderstorm WarningILNFairfield44 min
May 2, 12:44 AM EDTTornado WarningILNFairfield31 min
May 2, 3:11 AM EDTSevere Thunderstorm WarningILNClark64 min
May 2, 3:28 AM EDTSevere Thunderstorm WarningILNMadison47 min
May 2, 3:57 AM EDTTornado WarningILNFairfield, Franklin48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.